North Carolina, 2008

Hail and Damaging Winds in North Carolina, May 9 to 10, 2008

May 9 to 10, 2008 · NWS RAH · 35 events in 13 counties and zones

Strong thunderstorms developed east of the mountains as a strong mid level trough crossed the region. The storms intensified east of the mountains with a few long lived supercells producing numerous reports of golf ball size hail late into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong thunderstorms developed east of the mountains as a strong mid level trough crossed the region. The storms intensified east of the mountains with a few long lived supercells producing numerous reports of golf ball size hail late into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 6:25 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 9, 6:25 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT FRI MAY 9 2008

.SYNOPSIS...A WEAK SURFACE TROUGH WILL PASS ACROSS THE REGION
OVERNIGHT...THEN HIGH PRESSURE AND DRIER AIR BUILDS IN FOR THE DAY
SATURDAY.  A STORM SYSTEM WILL INTENSIFY AND MOVE OVER THE SOUTHERN
PART OF NORTH CAROLINA SUNDAY...BRINGING WITH IT WIDESPREAD SHOWERS
AND SCATTERED THUNDERSTORMS.  AS THE LOW PRESSURE SYSTEM MOVES NORTH
ACROSS THE MID ATLANTIC MONDAY...BREEZY CONDITIONS ARE EXPECTED.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 230 PM FRIDAY...

SURFACE DEW POINTS HAVE FALLEN SOME OVER THE NORTHWEST PIEDMONT...
WHILE STILL REMAINING IN THE UPPER 50S TO MID 60S OVER THE REST OF
CENTRAL NORTH CAROLINA.  ALTHOUGH A SURFACE TROUGH HAS MOVED TO THE
EAST...ANOTHER SURFACE AND 850MB TROUGH IS EXPECTED TO MOVE THROUGH
CENTRAL NORTH CAROLINA OVERNIGHT.  BOTH THE GFS AND THE NAM ARE IN
AGREEMENT THAT WITH THE TROUGHS AND THE NEARBY PASSAGE OF A
MID-LEVEL WAVE THAT WAS MOVING EAST FROM KENTUCKY AND TENNESSEE...
PRECIPITABLE WATER VALUES INCREASE SLIGHTLY OVERNIGHT TO BETWEEN AN
INCH AND 1.25 INCHES.  IN ADDITION...THE GFS AND NAM ARE CONSISTENT
IN AN UPPER-LEVEL JET OF 125KT NOSING INTO CENTRAL NORTH CAROLINA
OVERNIGHT WITH EROSION OF A WEAK MID-LEVEL CAP AND MARGINAL ELEVATED
INSTABILITY AROUND AND JUST ABOVE 850MB ON BUFR SOUNDINGS DEVELOPING
DURING THE EVENING.  RELATIVELY DRY LOW LEVELS PLUS WEAK CONFLUENCE
ALOFT AND LITTLE LOW-LEVEL FORCING ARE CONS FOR ANY SHOWERS
OVERNIGHT...BUT BOTH THE GFS AND THE NAM PROVIDE FOR AREAS OF LIGHT
PRECIPITATION AND GIVEN THE MOIST AIR MASS AND THE WEAK SUPPORT
SURFACE AND ALOFT...WILL MENTION ISOLATED SHOWERS AND A POSSIBLE
THUNDERSTORM THROUGHOUT THE NIGHT WITH UVV FORECAST BY BOTH THE GFS
AND THE NAM.

CHANCES FOR ANY SHOWERS SHOULD WANE LATE TONIGHT AS MEAN DRIER AIR
MOVES QUICKLY WEST-TO-EAST ACROSS CENTRAL NORTH CAROLINA FROM 09Z
THROUGH 15Z.  BY AFTERNOON...MODEL SOUNDINGS ARE STABLE WITH GOOD
MIXING IN PLACE AND THETA-E VALUES AT BOTH 700MB AND 850MB FALLING
QUICKLY.  SHOULD BE A FEW WIND GUSTS TO AROUND 20KT BASED ON THE
MIXING AND 925MB WINDS INCREASING TO 15-25KT DURING THE AFTERNOON.
THICKNESSES WOULD SUPPORT TEMPERATURES IN THE UPPER 70S TO MID 80S
AFTER OVERNIGHT LOWS...IN MOST PLACES...AROUND 60 DEGREES. -DJF

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...

SAT NIGHT THROUGH SUN NIGHT:
THE 12Z GFS/NAM MODEL RUNS HAVE COME INTO GOOD AGREEMENT WITH EACH
OTHER DURING THIS TIME FRAME...SHOWING A STRONG UPPER LOW DIGGING
FROM THE UPPER MIDWEST SATURDAY NIGHT INTO THE MID-ATLANTIC BY LATE
SUNDAY NIGHT. WIDESPREAD RAIN IS EXPECTED ACROSS ALL OF CENTRAL NC
DURING THE DAY SUNDAY IN ASSOCIATION WITH THIS SYSTEM...WITH A
WIDESPREAD HALF INCH TO AN INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS
A GOOD BET.

A WEAK N/S ELONGATED SURFACE HIGH IS PROGGED TO INITIALLY BE OVER
THE MID-ATLANTIC (INCLUDING NORTH CAROLINA) SAT NIGHT AND SUN
MORNING... AND THE EXACT LOCATION/STRENGTH OF THIS FEATURE ALONG
WITH THE TIMING OF THE ONSET OF PRECIPITATION ACROSS THE AREA WILL
LIKELY BE THE KEY TO THE TEMPERATURE AND SEVERE WEATHER FORECAST ON
SUNDAY. BOTH THE GFS/NAM SHOW THE INITIAL SFC LOW ASSOC/W THE UPPER
LOW MOVING INTO THE OHIO VALLEY SUNDAY AFTERNOON...WITH A SECONDARY
LOW DEVELOPING SOMEWHERE ALONG THE SC/NC COAST. WITH DEWPOINTS
PROGGED TO BE IN THE MID 40S TO LOWER 50S SUNDAY MORNING...BOTH THE
GFS/NAM SHOW AN IN-SITU CAD WEDGE DEVELOPING AFTER THE ONSET OF
PRECIPITATION SOMETIME AROUND OR SHORTLY AFTER SUNRISE SUNDAY
MORNING AS STRONG ISENTROPIC LIFT OVERSPREADS THE AREA. THE EXACT
LOCATION AND STRENGTH OF THIS WEDGE WILL ULTIMATELY HELP TO
DETERMINE THE TRACK OF THE SECONDARY SFC LOW THAT IS PROGGED TO
DEVELOP SUNDAY AFTERNOON...AND WHERE THE SFC LOW TRACKS WILL
DETERMINE WHICH AREAS WILL HAVE THE GREATEST SEVERE WEATHER THREAT.

BASED ON THE LATEST 12Z MODEL RUNS WHICH SHOW THE SECONDARY SFC LOW
DEVELOPING ALONG THE SC/NC COAST NEAR CAPE FEAR...IT NOW APPEARS
THAT THE GREATEST SEVERE WEATHER THREAT HAS SHIFTED FURTHER TO THE
SOUTH AND EAST...AND MOST OF CENTRAL NC (EXCEPT PERHAPS THE
SOUTHEAST COASTAL PLAIN) MAY DODGE THE BULLET W/REGARDS TO SEVERE
WEATHER. FORECAST SOUNDINGS ARE SHOWING A TYPICAL WEDGE-TYPE AIRMASS
ACROSS MOST OF THE AREA...WITH LITTLE OR NO INSTABILITY OTHER THAN
ELEVATED. AGAIN...ALTHOUGH THE LATEST GFS/NAM MODEL RUNS ARE IN GOOD
AGREEMENT WITH A LOW TRACK ALONG THE COAST...A 50-100 MILE
DIFFERENCE IN THE LOW TRACK (FURTHER INLAND) WOULD RESULT IN A
CONSIDERABLE SEVERE WEATHER THREAT MOVING BACK INTO EAST/SOUTHEAST
PORTIONS OF THE FORECAST AREA...AND WE WILL NEED TO WATCH HOW THIS
SITUATION EVOLVES VERY CLOSELY...ESPECIALLY SINCE THE LATEST 12Z
ECMWF JUST CAME IN...AND SHOWS A MUCH MORE OMINOUS SEVERE WEATHER
SCENARIO THAN EITHER THE GFS/NAM. TEMPERATURES ON SUNDAY ARE VERY
TRICKY AND WILL ALSO DEPEND ON THE EXACT TRACK OF THE SFC LOW AND
HOW MUCH IN-SITU DAMMING CURERS. AT THIS TIME...HIGH TEMPS RANGING
FROM THE LOWER 60S (NORTH/NORTHWEST) TO LOWER 70S (SOUTHEAST) LOOK
REASONABLE. WILL UP POPS TO CATEGORICAL DURING THE DAY SUNDAY ACROSS
THE AREA...TAPERING FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT AS THE
SFC LOW BEGINS TO MOVE NORTHEAST AWAY FROM THE AREA.

MONDAY:
CURRENT INDICATIONS ARE THAT MONDAY WILL BE BREEZY WITH 30 KNOT NW
FLOW PROGGED IN THE MIXED LAYER IN THE WAKE OF THE SLOWLY DEPARTING
SFC LOW. SHOULD SEE DECREASING CLOUDS ACROSS WEST/SOUTHWEST PARTS OF
THE AREA...WITH SOME CLOUD COVER HANGING AROUND IN FAR EAST/NE
PORTIONS OF THE AREA WHERE MOISTURE MAY BE ABLE TO WRAP BACK AROUND
INTO THE AREA ON THE WESTERN SIDE OF THE SFC LOW. HIGH TEMPS IN THE
UPPER 60S TO LOWER 70S LOOK REASONABLE BASED ON MOS GUIDANCE AND
THICKNESSES. WITH PRETTY DECENT NORTHWEST FLOW DURING THE DAY
MONDAY...DEWPOINTS WILL LIKELY PLUMMET WELL BELOW MOS GUIDANCE...AND
MINIMUM RHS ARE PROGGED TO BE IN THE 25-30 PERCENT RANGE DURING THE
AFTERNOON...PRIMARILY IN THE WESTERN PIEDMONT. THIS MAY CREATE
HAZARDOUS FIRE WEATHER CONDITIONS ON MONDAY AFTERNOON...DEPENDING ON
THE AMOUNT OF RAINFALL THE AREA RECEIVES ON SUNDAY. -VINCENT

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM FRIDAY...

AN UPPER LEVEL RIDGE IS PROGGED TO BUILD OVER THE AREA BEHIND THE
DEPARTING LOW PRESSURE SYSTEM ON TUESDAY AND WEDNESDAY...AND BENIGN
WEATHER WITH NEAR NORMAL HIGH TEMPS ARE EXPECTED ON THOSE DAYS. A
RETURN TO A STORMY PATTERN APPEARS ON TAP LATER IN THE WEEK WITH
BOTH THE GFS/ECMWF SHOWING HIGHLY AMPLIFIED MERIDIONAL FLOW OVER THE
EASTERN CONUS...AND WILL GO WITH HPC POPS SHOWING A LOW CHANCE OF
SHOWERS/STORMS ON THURSDAY AND FRIDAY. -VINCENT

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 725 PM FRIDAY...

VFR CONDITIONS AS A RULE ARE EXPECTED THROUGH THE 00Z VALID TAF
PERIOD.  LOCAL MVFR CEILINGS ARE POSSIBLE OVERNIGHT IN AN ISOLATED
SHOWER OR THUNDERSTORM AS THE MID-LEVEL CAP ERODES AND SUPPORTED BY
SURFACE-BASED AND EVENTUALLY ELEVATED INSTABILITY.  LOCAL MVFR FOG
ESPECIALLY TOWARD KFAY AND KRWI MAY ALSO OCCUR LATE TONIGHT IN THE
MORE MOIST AIR AS WINDS BECOME FAIRLY LIGHT LATE.  WINDS WILL
INCREASE SATURDAY MORNING AS GOOD DIURNAL MIXING AND INCREASING
925MB WINDS SHOULD PROVIDE FOR GUSTS OF 15-20KT...HIGHER EAST...BY
18Z.

MVFR AND PERIODS OF IFR CONDITIONS SHOULD DEVELOP SUNDAY IN
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS.  AS LOW PRESSURE
MOVES NORTH ALONG THE MID-ATLANTIC COAST MONDAY...VFR CONDITIONS
WILL RETURN BUT AVIATION INTERESTS SHOULD EXPECT BREEZY CONDITIONS.
WINDS WILL DIMINISH FOR TUESDAY UNDER HIGH PRESSURE WITH VFR
CONDITIONS EXPECTED CURRENTLY THROUGH WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...DJF
Hazardous weather outlook, May 9, 11:21 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1221 PM EDT FRI MAY 9 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1221 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST. CURRENTLY...THE
BEST CHANCES FOR ANY SEVERE WEATHER ARE SOUTH OF U.S. 64. HOWEVER...
THE EVENTUAL TRACK OF LOW PRESSURE OVER AND NEAR THE STATE LATE IN
THE WEEKEND WILL DETERMINE THE AREAS OF HIGHER POTENTIAL FOR ANY
SEVERE WINDS OR HAIL...OR AN ISOLATED TORNADO.

DJF

In the hours before

Local storm report, May 9, 4:06 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 NNE MARTHA            35.63N 80.00W
05/08/2008  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
            AND OLD HWY 49.

0905 PM     HAIL             6 WSW ASHEBORO          35.70N 79.92W
05/08/2008  E0.75 INCH       RANDOLPH           NC   TRAINED SPOTTER

            SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
            ASHEBORO.

0912 PM     HAIL             2 N ASHEBORO            35.75N 79.81W
05/08/2008  E0.75 INCH       RANDOLPH           NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
            RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER

0935 PM     TSTM WND DMG     2 WSW SURL              36.31N 78.92W
05/08/2008                   PERSON             NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
            CENTER.

0940 PM     TSTM WND DMG     2 SW BEREA              36.30N 78.76W
05/08/2008                   GRANVILLE          NC   EMERGENCY MNGR

            THREE TREES DOWN...ONE ON GEORGE SHERMAN ROAD...ONE ON
            BEN THORPE ROAD...AND ONE ON DAYS MILL ROAD.

1025 PM     TSTM WND DMG     3 ESE CLEMMONS          36.00N 80.34W
05/08/2008                   FORSYTH            NC   BROADCAST MEDIA

            WIND DAMAGE TO HOMES ON COOPER ROAD.

1025 PM     TORNADO          3 ESE CLEMMONS          36.00N 80.34W
05/08/2008  F3               FORSYTH            NC   EMERGENCY MNGR

            NATIONAL WEATHER SERVICE STORM SURVEY...CONDUCTED WITH
            LOCAL EMERGENCY MANAGEMENT...SHOWS PRELIMINARILY AN EF3
            TORNADO WITH AN ESTIMATED WIND OF 140 MPH. THE MOST
            SIGNIFICANT DAMAGE OCCURRED IN VICINITY OF FRYE BRIDGE
            ROAD AND MOSS CREEK LANE.

1025 PM     TORNADO          WSW CLEMMONS            36.02N 80.39W
05/08/2008                   FORSYTH            NC   LAW ENFORCEMENT

            FORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES
            DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF
            EVENT ESTIMATED FROM RADAR.

1030 PM     HAIL             CLEMMONS                36.02N 80.39W
05/08/2008  M0.50 INCH       FORSYTH            NC   TRAINED SPOTTER

1130 PM     HAIL             3 W MONTICELLO          36.20N 79.73W
05/08/2008  E0.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            REPORTED BY A TRAINED SPOTTER NEAR BROWNS SUMMIT

1130 PM     TORNADO          5 SE COLFAX             36.08N 79.96W
05/08/2008                   GUILFORD           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT VEHICLES BLOWN OFF INTERSTATE 40
            AT NC 68 INTERSECTION JUST SOUTH OF PIEDMONT TRIAD
            AIRPORT.

1132 PM     TORNADO          4 SE COLFAX             36.09N 79.97W
05/08/2008  F2               GUILFORD           NC   EMERGENCY MNGR

            *** 1 FATAL, 3 INJ *** NATIONAL WEATHER SERVICE STORM
            SURVEY...IN CONJUNCTION WITH LOCAL EMERGENCY
            MANAGEMENT...SHOWS THAT AN EF2 TORNADO OCCURRED WITH
            ESTIMATED WINDS OF 130 MPH. PRELIMINARY PATH LENGTH OF 3
            MILES AND A WIDTH OF A QUARTER MILE.

1133 PM     TSTM WND GST     1 W GREENSBORO          36.08N 79.84W
05/08/2008  M62.00 MPH       GUILFORD           NC   ASOS

            SUSTAINED 44 KNOTS...WITH A GUST TO 54 KNOTS. THREE TREES
            BLOWN DOWN...PLANES PUSHED AROUND...AND HANGARS AND
            PLANES DAMAGED.

1135 PM     TORNADO          1 W GREENSBORO          36.08N 79.84W
05/08/2008                   GUILFORD           NC   EMERGENCY MNGR

            TORNADO DAMAGE...NUMEROUS TREES DOWN AND VEHICLES
            OVERTURNED ON I-40 BETWEEN SANDY RIDGE RD AND HWY 68.

1200 AM     FLASH FLOOD      3 W WINSTON-SALEM       36.10N 80.32W
05/09/2008                   FORSYTH            NC   EMERGENCY MNGR

            FLOODING CAUSED THE EVACUATION OF APARTMENTS ON JONESBORO
            CT. FIVE WATER RESCUES WERE NECESSARY ONCE STORMS EXITED
            THE AREA AFTER MIDNIGHT.

1235 AM     HAIL             4 N GREENSBORO          36.14N 79.83W
05/09/2008  M1.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZE HAIL COVERING THE GROUND UP TO 2
            INCHES IN DEPTH AT PISGAH CHURCH ROAD AND WILLOUGHBY
            BLVD. HAIL HAS BEEN FALLING FOR AT LEAST 5 MINUTES.

1253 AM     FLOOD            WINSTON-SALEM           36.10N 80.26W
05/09/2008                   FORSYTH            NC   BROADCAST MEDIA

            FLOODING REPORTED ON PETERS CREEK PARKWAY.

0100 AM     TSTM WND DMG     3 NNE ALTAMAHAW         36.22N 79.49W
05/09/2008                   ALAMANCE           NC   LAW ENFORCEMENT

            TREE DOWN ON JIMMY BOWLES ROAD.

&&

DJF
Special weather statement, May 9, 6:03 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
703 PM EDT FRI MAY 9 2008

NCZ038-073-100000-
DAVIDSON-STANLY-
703 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN DAVIDSON AND
   NORTHERN STANLY COUNTIES BY 800 PM EDT...

AT 703 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 30 MILES
WEST OF RICHFIELD...OR ABOUT 12 MILES NORTHWEST OF CONCORD...MOVING
EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR RICHFIELD AROUND 800 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

RWH
Special weather statement, May 9, 6:47 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT FRI MAY 9 2008

NCZ073-083-100045-
ANSON-STANLY-
747 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY AND ANSON COUNTIES
THROUGH 845 PM EDT...

AT 747 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES
NORTHWEST OF LOCUST...OR ABOUT 8 MILES SOUTH OF CONCORD...MOVING EAST
AT 25 TO 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LOCUST AROUND 800 PM EDT...
ALBEMARLE AROUND 840 PM EDT.

GUSTY WINDS TO 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH
Special weather statement, May 9, 8:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
917 PM EDT FRI MAY 9 2008

NCZ038-073-074-100215-
DAVIDSON-MONTGOMERY-STANLY-
917 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON...MONTGOMERY AND
STANLY COUNTIES THROUGH 1015 PM EDT...

AT 917 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FINGER...OR ABOUT 11 MILES EAST OF CONCORD...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NEW LONDON AROUND 925 PM EDT...
BADIN LAKE AROUND 935 PM EDT...ELDORADO AROUND 940 PM EDT.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH

The radar

The Raleigh/Durham radar (KRAX), 157 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

31 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Stanly

When
May 9, 8:45 PM EST
Where
Stanly County, 1.13 mi E of New London
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.450, -80.210

Nickel size hail was reported at 44009 Hearne Road in New London.

Hail, Randolph

When
May 9, 9:30 PM EST
Where
Randolph County, 0.56 mi E of Farmer
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.650, -79.970

Penny size hail was reported on Dunbar Bridge Road near the Farmer community.

Hail, Lee

When
May 9, 10:04 PM EST
Where
Lee County, 0.69 mi N of Sanford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.490, -79.180

Golf ball size covering the ground near the intersection of Cotton and Iron Furnace roads.

Hail, Lee

When
May 9, 10:09 PM EST
Where
Lee County, 2.15 mi SSW of Northview
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.500, -79.210

Golf ball size hail was reported on Highway 421 near the county line.

Hail, Chatham

When
May 9, 10:10 PM EST
Where
Chatham County, 0.56 mi E of Bonlee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.650, -79.410

Hail, Lee

When
May 9, 10:10 PM EST
Where
Lee County, Sanford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.480, -79.180

Golf ball size hail was reported at the intersection of Jefferson Davis and Burns Drive.

Hail, Guilford

When
May 9, 10:25 PM EST
Where
Guilford County, 0.89 mi SE of Browns Summit
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.210, -79.710

Hail, Moore

When
May 9, 10:34 PM EST
Where
Moore County, 0.56 mi E of Carthage
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.350, -79.410

Quarter size hail was reported at the county 911 center.

Hail, Alamance

When
May 9, 10:39 PM EST
Where
Alamance County, 0.56 mi W of Altamahaw
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.180, -79.510

Hail, Alamance

When
May 9, 10:40 PM EST
Where
Alamance County, 1.78 mi SW of Burlington
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.080, -79.450

Penny size hail was reported near the intersection of Parkwood and Chapel Hill Road.

Hail, Alamance

When
May 9, 10:45 PM EST
Where
Alamance County, 1.49 mi SSE of Graham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.060, -79.390

Nickel size hail was reported on Ivy Road.

Hail, Harnett

When
May 9, 10:47 PM EST
Where
Harnett County, 1.78 mi SW of Luart
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.400, -78.920

Hail, Wake

When
May 9, 10:50 PM EST
Where
Wake County, 0.89 mi NE of Holly Spgs
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.660, -78.840

Hail, Orange

When
May 9, 10:54 PM EST
Where
Orange County, 2.17 mi NW of Orange Grove
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
35.990, -79.230

Hail, Orange

When
May 9, 11:00 PM EST
Where
Orange County, 3.45 mi S of Efland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.020, -79.170

Quarter size hail was reported on Arthur Minnis Road.

Hail, Orange

When
May 9, 11:07 PM EST
Where
Orange County, 1.68 mi E of Chapel Hill Wllms Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.930, -79.040

Penny size hail was reported at the intersection of Allard and Lyon Roads.

Hail, Orange

When
May 9, 11:10 PM EST
Where
Orange County, 0.56 mi W of Chapel Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.920, -79.080

Thunderstorm Wind, Orange

When
May 9, 11:11 PM EST
Where
Orange County, 0.69 mi N of Chapel Hill Wllms Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.940, -79.070

Hail, Harnett

When
May 9, 11:12 PM EST
Where
Harnett County, 0.69 mi S of Dunn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.310, -78.620

Nickel to quarter size hail was reported at 306 North Orange Avenue.

Hail, Chatham

When
May 9, 11:25 PM EST
Where
Chatham County, 3.56 mi NE of Bynum
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.810, -79.110

Golf ball size hail was reported on Smith Level Road.

Thunderstorm Wind, Sampson

When
May 9, 11:25 PM EST
Where
Sampson County, 0.89 mi NE of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -78.470

Several trees were blown down.

Hail, Sampson

When
May 9, 11:30 PM EST
Where
Sampson County, 0.56 mi W of Newton Grove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.250, -78.360

Golf ball size hail was reported along Plain View Highway.

Hail, Wake

When
May 9, 11:30 PM EST
Where
Wake County, Cary
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.780, -78.800

Nickel size hail was reported at the intersection of Jenkins Carpenter and High House Road.

Thunderstorm Wind, Sampson

When
May 9, 11:30 PM EST
Where
Sampson County, 2.75 mi WNW of Spiveys Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.265, -78.575

Widespread trees and power lines were reported blown down along Plain View Highway.

Hail, Wake

When
May 9, 11:32 PM EST
Where
Wake County, 1.01 mi W of Morrisville
Measured
1.5 in hail
Reported by
Public
Coordinates
35.820, -78.848

Ping-pong ball size hail was reported at the intersection of Davis Drive and Morrisville Parkway.

Hail, Wake

When
May 9, 11:36 PM EST
Where
Wake County, 1.32 mi WNW of Morrisville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.830, -78.850

Nickel size hail was reported near the intersection of Morrisville Parkway and Highway 55.

Hail, Wake

When
May 9, 11:39 PM EST
Where
Wake County, 0.08 mi WSW of Cary
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.780, -78.801

Penny size hail was reported near the intersection of Castalia Drive and Old Apex Road.

Hail, Wake

When
May 9, 11:40 PM EST
Where
Wake County, 0.32 mi NW of Cary
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.784, -78.804

Thunderstorm Wind, Sampson

When
May 9, 11:52 PM EST
Where
Sampson County, 1.23 mi NE of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
34.990, -78.182

Two trees were blown down inside Turkey town limits. One tree was blown down on Union School Road, with the other tree reported down on Curtis Ivey Road.

Hail, Johnston

When
May 10, 12:02 AM EST
Where
Johnston County, 1.38 mi S of Clayton
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.630, -78.470

Hail, Johnston

When
May 10, 12:06 AM EST
Where
Johnston County, 4.7 mi WSW of Wilsons Mills
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
35.560, -78.450

Hail, Johnston

When
May 10, 12:06 AM EST
Where
Johnston County, 4.55 mi W of Wilsons Mills
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.570, -78.450

Off duty National Weather Service Employee reported penny to nickel size hail.

Hail, Johnston

When
May 10, 12:15 AM EST
Where
Johnston County, 0.89 mi NE of Smithfield
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
35.510, -78.340

County 911 Center reported ping-pong ball size hail on site.

Hail, Johnston

When
May 10, 12:19 AM EST
Where
Johnston County, 2.64 mi ESE of Smithfield
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
35.480, -78.310

Hail, Wayne

When
May 10, 12:44 AM EST
Where
Wayne County, Genoa
Measured
0.75 in hail
Reported by
Public
Coordinates
35.330, -78.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98586, 98588, 98591, 98593, 98594, 98595, 98597, 98598, 98599, 98601, 98603, 98604, 98605, 98606, 98608, 98610, 98611, 98653, 98614, 98615, 98650, 98617, 98618, 98651, 98622, 98626, 98629, 98643, 98652, 98644, 98645, 98646, 98647, 98648, 98649.